Virginia, 2023Damaging Winds in Virginia, April 6, 2023
April 6, 2023 · NWS LWX · 3 events in 2 counties and zones
A cold front spawned several severe thunderstorms that resulted in localized hail and wind damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front spawned several severe thunderstorms that resulted in localized hail and wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Apr 6, 1:33 PM EST, 2 hours 26 minutes earlier.
Area forecast discussion, Apr 6, 1:33 PM EST, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
233 PM EDT Thu Apr 6 2023
.SYNOPSIS...
A cold front will cross the area this afternoon into this
evening bringing widespread showers and thunderstorms generally
east of the US-15 corridor, some possibly severe. High pressure
then builds into the area Friday into Saturday with cooler and
dry conditions.
&&
.NEAR TERM /THROUGH TONIGHT/...
The more widespread morning cldcvr and showers have given way to
intermittent sunshine with Tds in the low/mid 60s east of I-95.
To the west of the US-15 corridor, Tds have decreased a few
degrees over the past couple of hours due to mixing. Areawide,
low and mid level lapse rates have steepened to 6-8 C/km. This
coupled with modest shear (~55kt) are favorable for hail
growth, some of which may be severe in any sustained updrafts.
The main question and uncertainty is instability and how much
remains northwest of the I-95 corridor. The thinking remains
that a mixture of multicell and transient supercells develop
near US-15 south of I-70 associated with frontal convergence and
mid-level height falls. These storms should eventually become
quasi-linear as the line moves toward the Bay. It should be
noted the best moisture and instability axis is from King George
Co, VA over to southern MD. There is a strong likelihood of a
severe t-storm watch for parts of the area during the late
afternoon into this evening. This is a very moist airmass, with
PW values above the 95th percentile for this time of the year
(1.5-1.75") along and east of I-95. Rain rates will be locally
heavy on the warm side of the boundary. Cannot rule out isolated
rainfall amounts of an inch or so across southern MD. Given
sandy soils and anteceding dry conditions, think any hydro
issues are very isolated in nature.
Strongest convection should begin to exit the fcst area by 9PM
tonight, but showers may persist until about midnight. Some
guidance has lingered showers/sprinkles through the night, but
very intermittent and light in nature. Cloud cover, on the
other hand, will likely persist into Fri night.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
High pressure gradually builds over the area Fri into Sat with
much cooler and dry conditions. Have went below NBM guidance
Fri afternoon for Tds given the recent performance of NBM Tds in
northwest flow. Could be some fire wx concerns west of the BR
for areas that do not see a wetting rain, but will let the
overnight shift evaluate that potential once the front and
precip moves east of the area.
In terms of frost/freeze concerns, the growing season has
started for all counties except the Allegheny Mtn zones. There
will be some wind Friday night, though with high placement and
low Tds temps could fall into the low to mid 30s and result in
patchy frost along the Mason-Dixon. Greater concerns Saturday
and Sunday night when a hard freeze and frost is possible across
the majority of the area.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
The long term period will be relatively mild with surface high
pressure largely in charge. On Sunday, surface high pressure
centered over New England will build further south keeping any
precipitation associated with a frontal boundary suppressed to the
Carolinas. Sunday will be the coolest day of the long term period
with high temperatures in the 50s and 60s. Those at higher
elevations will have high temperatures in the 40s and low 50s.
Overnight low temperatures will be in the 30s and 40s with frost and
freeze potential in areas where the growing season has begun.
On Monday, temperatures will begin gradually warming up with highs
in the 60s(50s at higher elevations). Dry conditions with mostly
sunny skies are expected through midweek. A shortwave tracking
across the Great Lakes region on Tuesday may produce a cutoff low
that forms near the southern US. With upper level ridging over the
mid-Atlantic, a rex block forms keeping the low pressure to the
south through the end of the week. Temperatures on Tuesday will
be in the 70s for most with Wednesday being the warmer day of the
two.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Widespread convection is expected this afternoon likely
impacting main terminals with freq lightning, gusty winds and
brief heavy rainfall from IAD to CHO eastward. Cannot rule out
some hail as well given the lapse rates and shear in the
atmosphere today. The main time frame has generally been pushed
back an hour and is expected between 20Z-23Z, but light and
intermittent showers may persist through 06Z Fri.
VFR conditions are expected Sunday and Monday. Dry conditions are
expected both days with high pressure in charge.
&&
.MARINE...
Widespread convection expected late this afternoon into this
evening which may require SMWs. SCAs also remain in effect
through Friday morning. High pressure builds in thereafter and
winds subside.
Northeasterly winds on Sunday will likely be SCA criteria over the
southern waters. Winds shift to southeasterly on Monday and will
likely be sub-SCA criteria.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 2 PM EDT Friday for ANZ530>543.
&&
SYNOPSIS...CPB
NEAR TERM...CPB
SHORT TERM...CPB
LONG TERM...AVS
AVIATION...AVS/CPB
MARINE...AVS/CPB
Hazardous weather outlook, Apr 6, 1:59 PM EST, 2 hours before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
259 PM EDT Thu Apr 6 2023
ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-071000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
259 PM EDT Thu Apr 6 2023
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.
.DAY ONE...This Afternoon and Tonight
A Severe Thunderstorm Watch is in effect until 10 PM. A few storms
may be severe with damaging wind gusts and large hail.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Areas of frost along with the potential of freezing temperatures
are possible during the overnight and early morning hours Saturday
night through Monday morning. Frost or freeze conditions may kill
crops and other sensitive vegetation.
.SPOTTER INFORMATION STATEMENT...
Spotters have been activated. Please send any wind or hail reports
to the National Weather Service.
MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-071000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
259 PM EDT Thu Apr 6 2023
This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.
.DAY ONE...This Afternoon and Tonight
A Severe Thunderstorm Watch is in effect until 10 PM for portions
of central Maryland as well as northern and central Virginia. A
few storms may be severe with damaging wind gusts and large hail.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Areas of frost along with the potential of freezing temperatures
are possible during the overnight and early morning hours Saturday
night through Monday morning. Frost or freeze conditions may kill
crops and other sensitive vegetation.
.SPOTTER INFORMATION STATEMENT...
Spotters have been activated. Please send any wind or hail reports
to the National Weather Service.
MDZ001-501-502-VAZ503-504-WVZ501>506-071000-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
259 PM EDT Thu Apr 6 2023
This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.
.DAY ONE...This Afternoon and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Thunderstorm Wind, Spotsylvania
- When
- April 6, 3:59 PM EST
- Where
- Spotsylvania County, 2.18 mi NNW of Cdenora
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.111, -77.809
A wind gust of 50 knots (58 MPH) was measured by a mesonet in Lake Anna State Park (KVASPOTS70).
Thunderstorm Wind, Spotsylvania
- When
- April 6, 4:17 PM EST
- Where
- Spotsylvania County, 1.24 mi NW of Partlow
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 38.042, -77.647
Multiple trees blew down in the 3000 block of VA-738 Partlow Road.
Thunderstorm Wind, Fairfax
- When
- April 6, 5:25 PM EST
- Where
- Fairfax County, 0.95 mi NE of Lewinsville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 38.938, -77.186
Trees and branches blew down around McLean.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in Florida, April 6, 20233 deaths · 3 events
- Hail and Damaging Winds in Virginia, April 6, 20231 death · 1 injured · $33,000 · 1.75 in hail · 22 events
- Rip Current in Florida, April 6, 20231 death · 1 injured · 1 event
- Hail and Damaging Winds in Maryland, April 6, 2023$142,000 · 1.75 in hail · 11 events
- Debris Flow and Avalanche in Utah, April 6 to 11, 20232 injured · $100,000 · 2 events
- Hail and Damaging Winds in Virginia, April 6, 2023$92,000 · 2.5 in hail · 19 events
- Flash Flood and Lightning Strike in Texas, April 6, 2023$100,000 · 2 events
- Lightning Strike in Texas, April 6, 2023$20,000 · 1 event
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, April 6, 202360 kt wind · 14 events
- Flooding in New York, April 6, 2023$15,000 · 3 events
- Flash Flooding in Louisiana, April 6, 2023$15,000 · 2 events
- Hail and Damaging Wind in North Carolina, April 6, 2023$5,000 · 1.75 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1080814, 1080815, 1080816.